Alert archive / Mississippi / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 265, NWS Jackson, MS

July 5, 2004Madison County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 5, 2004, 7:24 PM CDT for Madison County, Mississippi. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2004, 7:24 PM CDT (00:24 UTC)
Expired
Jul 5, 2004, 7:55 PM CDT
In force
31 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Madison County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 46 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 7:45 PM CDTTSTM WND DMGCanton, MSTREES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 0.4 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2004-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2395 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2004-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2395 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1441 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 060024
SVRJAN
MSC089-060055-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
724 PM CDT MON JUL 5 2004

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MADISON COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 755 PM CDT

* AT 724 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING WINDS OF 60 TO 70 MPH AND 
  UP TO PENNY SIZED HAIL.  THE STORM WAS LOCATED 5 MILES NORTHWEST 
  OF THE UPPER ROSS BARNETT RESERVOIR...OR ABOUT 5 MILES SOUTH OF 
  CANTON... AND WAS MOVING NORTH AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR I-55 EXIT 124 AT 730 PM CDT
  BE NEAR CAMDEN AT 745 PM CDT

LAT...LON 3256 9007 3260 9009 3285 8998 3287 8995
      3287 8974 3282 8974 3274 8978 3256 8988
      3251 8993

$$

10

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:25 PM CDT, 3 hours 59 minutes earlier.

Area forecast discussion, Jul 5, 3:25 PM CDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
325 PM CDT MON JUL 5 2004

.SYNOPSIS...
THE COVERAGE OF MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS SHOULD INCREASE OVER THE NEXT FEW DAYS WHILE TYPICAL
SUMMERTIME HEAT AND HUMIDITY CONTINUES.

.SHORT TERM...

LATE THIS AFTERNOON/THIS EVENING...ISOLATED TO SCATTERED CONVECTION
WILL MOVE NORTH INTO SOUTHERN ZONES ALONG SEABREEZE-GENERATED
OUTFLOW. I WILL INCLUDE PRE-FIRST PERIOD WORDING IN A FEW ZONES
SOUTH OF INTERSTATE TWENTY TO ACCOUNT FOR CURRENT TRENDS...AS
COVERAGE MOVING UP THE MS RIVER CORRIDOR IS AT LEAST 30 PERCENT.
THERE IS SOME POTENTIAL FOR THE CONVECTION TO CONTINUE NORTH TO (OR
PAST?) THE I-20 CORRIDOR EARLY THIS EVENING BEFORE FIZZLING BEFORE 8
OR 9 PM. THERE IS AMPLE DCAPE (OVER 1000 J/KG) AND LIS (AROUND -10
C) FOR CONVECTION TO USE SO WET MICROBURSTS AND/OR SMALL HAIL REMAIN
A POSSIBILITY WITH A FEW STRONGER CELLS. THIS WILL ESPECIALLY BE THE
CASE ALONG AND WEST OF THE MS RIVER WHERE AN UPPER LEVEL AXIS OF
DILATATION WILL ENHANCE CONVECTION OVER THE NEXT SEVERAL HOURS.
EXPECTING PARTLY CLOUDY SKIES OTHERWISE ALTHOUGH MORNING LOW CLOUDS
WILL BE POSSIBLE IN SPOTS.

TOMORROW...THERMAL CAPPING WHICH HAS BEEN A FIXTURE IN THE
ATMOSPHERE OVER MOST OF THE FORECAST AREA THE PAST FEW DAYS WILL
WEAKEN SUBSTANTIALLY AS A POSITIVELY-TILTED UPPER LEVEL TROUGH AXIS
SETS UP TO THE WEST. THE COMBINATION OF THESE FACTORS WILL ALLOW FOR
QUICKER DEVELOPMENT OF CONVECTION IN THE EARLY AFTERNOON
HOURS...WITH FAR MORE COVERAGE ACROSS THE WHOLE OF THE FORECAST
AREA. HIGHEST POPS (40S) AGAIN IN THE SOUTH WHERE SEABREEZE-OUTFLOW
WILL ENHANCE DEVELOPMENT. TEMPERATURES MAY BE ONE OR TWO DEGREES
COOLER THAN TODAY...BUT MOST LOCATIONS SHOULD STILL GET TO AT LEAST
90 BEFORE AFTERNOON CLOUDS AND SHOWERS. THE ATMOSPHERE OVER THE
LOWER MS VALLEY SHOULD STILL BE SOMEWHAT CONDUCIVE FOR WET
MICROBURSTS...BUT ANY SEVERE STORMS SHOULD BE QUITE ISOLATED IN
NATURE. WE WILL HIGHLIGHT RISKS IN THE HWO.

TOMORROW NIGHT...A COLD FRONT WILL MOVE INTO THE ARKLATEX DURING THE
EVENING AND THE BOUNDARY SHOULD BE ACCOMPANIED BY A BROKEN LINE OF
SHOWERS AND STORMS. THERE IS A CHANCE SOME OF THIS CONVECTION COULD
MOVE INTO FAR NORTHWEST ZONES OF THE ARKLAMISS OVERNIGHT AS THE
FRONT NEARS THIS CORNER OF THE CWA BEFORE MORNING. ANY OF THESE
STORMS COULD CONTAIN GUSTY WINDS AND SMALL HAIL...BUT WIND SHEAR
VALUES AT THIS TIME APPEAR TO LOW TO SUPPORT WIDESPREAD SEVERE
WEATHER. WE WILL HIGHLIGHT THIS RISK IN THE HWO.

WEDNESDAY...THE COLD FRONT (OR RELATED OUTFLOW) WILL TRIGGER
SCATTERED CONVECTION ACROSS THE WHOLE OF THE CWA...BUT ESPECIALLY
ALONG AND NORTH OF INTERSTATE TWENTY. HIGHEST POPS ARE AT 50 RIGHT
NOW AND HAVE NOT INCLUDED LIKELIES BECAUSE 850 MB CONVERGENCE IS
EXPECTED TO BE RATHER WEAK. TEMPERATURES MAY NOT HIT 90 IN A FEW
AREAS DUE TO AN ABUNDANCE OF CLOUDS AND SHOWERS.

&&

.LONG TERM (THURSDAY THROUGH MONDAY)...

WE WILL PROBABLY STILL BE DEALING WITH A FRONTAL BOUNDARY STALLED IN
THE VICINITY (AT LEAST THE NORTHERN HALF OF THE CWA) THURSDAY AND
FRIDAY. REGARDLESS OF THE POSITIONING OF THIS BOUNDARY BY
FRIDAY...IT OUGHT TO BE WASHING OUT CONSIDERABLY BY THIS POINT.
THURSDAY...THE COMBINATION OF THE BOUNDARY AND A MID LEVEL WEAKNESS
PARKED TO THE WEST SHOULD PRODUCE SCATTERED AFTERNOON SHOWERS AND
STORMS ALL AREAS...BUT MOST CONCENTRATED IN THE SOUTHWEST. I BACKED
OFF POPS A LITTLE FRIDAY DUE TO THE LESSENING INFLUENCE OF THE
BOUNDARY AND NOT ENTIRELY FAVORABLE MASS FIELDS. WIDESPREAD HEAVY
RAIN IS NOT EXPECTED TO BE AN ISSUE AS PRECIPITABLE WATER VALUES ARE
FORECAST TO REMAIN BELOW 2 INCHES IN MOST AREAS OVER THIS TIME
FRAME. DESPITE MORE CLOUDS TEMPERATURES SHOULD STILL BE AT LEAST
AROUND 90 WITH AMPLE HUMIDITY.

OVER THE WEEKEND MODELS WANT TO INCREASE MID LEVEL HEIGHTS
OVER THE SOUTHEAST WITH THE 00Z ECMWF MOST AGGRESSIVE...BUILDING A
595+ DECAMETER 500 MB HIGH JUST EAST OF THE LOWER MISSISSIPPI VALLEY
BY SATURDAY. I TRENDED MY FORECAST TOWARD THIS EVOLUTION AND THE
LIKELIHOOD THAT SUBSIDENCE PROVIDED BY THIS EXPECTED FEATURE WOULD
DO MUCH TO QUASH CONVECTION OVER THE WEEKEND. TO THAT END AFTERNOON
POPS FOR SATURDAY AND SUNDAY HAVE BEEN TEMPERED DOWN TO SLIGHT
CHANCE. TEMPERATURES HAVE BEEN BUMPED UP A HAIR AS WELL WITH MID 90S
A POSSIBILITY (ESPECIALLY IN EAST MS) SATURDAY AND SUNDAY...CLOSEST
TO THE EXPECTED MID LEVEL HIGH CENTER. BY MONDAY THE RIDING OVER THE
SOUTHEAST SHOULD BE BREAKING DOWN A BIT AS THE WESTERLIES BEGIN
BUILDING SOUTH AGAIN FROM THE GREAT LAKES. THIS DEVELOPMENT...ALONG
WITH THE FACT THAT A HEIGHT WEAKNESS MAY STILL EXIST OVER EASTERN TX
AND THE WESTERN GULF OF MEXICO...CONVINCED ME TO BRING POPS AND
TEMPS TO CLIMATOLOGICAL NORMS BY THE END OF THE PERIOD.

&&

.AVIATION...
CONVECTION THIS EVENING ACROSS SOUTHERN MISSISSIPPI SHOULD SET THE
STAGE FOR SOME LOW CEILINGS DEVELOPING EARLY TOMORROW MORNING SOUTH
OF INTERSTATE TWENTY. VLIFR TO LIFR CEILINGS WILL BE POSSIBLE
ALTHOUGH VISIBILITIES SHOULD REMAIN WELL ABOVE THESE LIMITS...EXCEPT
IN A FEW RARE BUILD-DOWN INSTANCES.

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.

&&

50
Hazardous weather outlook, Jul 5, 3:49 PM CDT, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
349 PM CDT MON JUL 05 2004

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
062049-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
349 PM CDT MON JUL 05 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND TUESDAY...

...THUNDERSTORMS...
ISOLATED STRONG THUNDERSTORMS WILL BE POSSIBLE EARLY THIS
EVENING OVER NORTHEAST LOUISIANA AND SOUTH MISSISSIPPI...
GENERALLY SOUTH OF A LINE FROM WINNSBORO TO PORT GIBSON TO
LAUREL. ON TUESDAY...A FEW STRONG STORMS MAY DEVELOP OVER THE
ENTIRE REGION WITH THE POTENTIAL FOR SMALL HAIL AND WIND GUSTS TO
40 MPH...MAINLY AFTER 2 PM IN THE AFTERNOON.

A MOIST AIR MASS REMAINS IN PLACE AND IT SHOULD BECOME MORE
UNSTABLE ON TUESDAY. A SEA BREEZE FRONT WILL LIFT NORTHWARD FROM
THE COAST THIS EVENING AND WEAKEN TOWARD SUNSET. A WEAK UPPER
LEVEL DISTURBANCE IN THE ARKLAMISS WILL MOVE NORTHEAST AND HELP
THE STORMS PROGRESS FARTHER INLAND ALONG THE IMMEDIATE
MISSISSIPPI RIVER WESTWARD. THUNDERSTORMS WILL END AT MOST
LOCATIONS BY 10 PM.

ON TUESDAY...THE COMBINED EFFECTS OF THE LINGERING DISTURBANCE
AND DAYTIME HEATING WILL SUPPORT THE DEVELOPMENT OF STRONG
THUNDERSTORMS ONCE AGAIN AS THE SEA BREEZE FRONT PUSHES EVEN
FARTHER INLAND.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY...

...DAYS TWO AND THREE...TUESDAY NIGHT THROUGH THURSDAY NIGHT...
STRONG THUNDERSTORMS WILL BE POSSIBLE ON WEDNESDAY AS AN UPPER
LEVEL DISTURBANCE MOVES FROM THE OZARKS INTO THE LOWER
MISSISSIPPI VALLEY. THE COMBINATION OF DAYTIME HEATING...A VERY
MOIST AIRMASS AND UPWARD VERTICAL MOTION WILL HELP SUPPORT THE
THUNDERSTORMS...ESPECIALLY DURING THE AFTERNOON HOURS. THESE
STORMS WILL ALSO BE CAPABLE OF DUMPING ONE TO TWO RAINFALL
AMOUNTS IN LESS THAN ONE HOUR.

...DAYS FOUR THROUGH SEVEN...THURSDAY NIGHT THROUGH MONDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT ANTICIPATED THROUGH MONDAY...JULY 12.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jul 5, 3:59 PM CDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
359 PM CDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND GST     3 S JONESVILLE          31.58N 91.83W
07/05/2004  60 MPH           CATAHOULA          LA   LAW ENFORCEMENT

&&

WILSON
Local storm report, Jul 5, 4:51 PM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
451 PM CDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND GST     7 S BROOKHAVEN          31.48N 90.45W
07/05/2004  45 MPH           LINCOLN            MS   LAW ENFORCEMENT

            TREES DOWN.

&&

WILSON
Local storm report, Jul 5, 7:19 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
719 PM CDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND GST     BRANDON                 32.28N 90.00W
07/05/2004  45 MPH           RANKIN             MS   EMERGENCY MNGR

            LARGE LIMB CRASHED THROUGH ROOF. EXIT SIGN BLOWN OVER ON
            INTERSTATE 20.

&&

WILSON

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 3:19 PM CDTFlash Flood WarningJANForrest2 hr
Jul 6, 3:43 PM CDTFlash Flood WarningJANLamar2 hr
Jul 6, 5:00 PM CDTSevere Thunderstorm WarningJANNoxubee30 min
Jul 6, 5:24 PM CDTFlash Flood WarningJANNoxubee2 hr

Nearby

Severe Thunderstorm Warnings in Mississippi, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.